8 Comments

  1. John Ewing MD

    Hi Dr. Junig Thank You for your thoughtful comments.
    The Comprehensive Review of Opiate Induced Hyperalgesia article that you reference above is excellent.
    I think some of the confusion about Opiate Induced Hyperalgesia is that there are two clinical phenomena; Classic OIH, and Rebound Pain.
    Classic OIH is when the pain actually worsens with the administration of an opiate to some susceptible individuals or to some patients receiving high dose opiates and this is not common..
    Rebound Pain is quite common and affects most patients receiving chronic opioid therapy, and is a lesser form of OIH.
    Averaged across a large group opiates reduce pain by about 1/3 (some people get more and some less or no relief).
    However, Tylenol and Ibuprofen reduce pain across the same population by about half.
    I have observed that opiates are most effective at treating the rebound pain that is caused by opiate use. This rebound pain is an expected part of chronic opiate therapy for pain (and seems to occur to a lesser degree with buprenorphine).
    Rebound pain is one of the drivers for continued opiate use and creates the illusion that opiate is relieving the pain when it is actually causing most of the pain it seems to relieve.
    There seems to be a link between rebound pain and the development of post opiate use dysphoria.
    The cartoon model that I share with patients is as follows:
    Opiates imitate endorphins.
    Endorphins are a stress response modulator that dampens the effects of adrenaline and boosts the release of dopamine.
    With Opiate administration:
    If the adrenaline dampening effect predominates the person gets sleepy.
    If the dopamine releasing effect predominates the person feels activated. (more likely with opiate administration that rapidly crosses the blood brain barrier)
    Above usual dopamine results in Dynorphin elevation (and results in decreased numbers of dopamine receptors).
    Dynorphin inhibits dopamine release.
    Dynorphin elevation results in a drop in dopamine levels to below usual when the opiate level diminishes resulting in post use dysphoria. (and there are fewer dopamine receptors to respond to the lower level of dopamine)
    Dynorphin sensitizes the spinal cord to pain.
    Pain then increases to above usual when the opiate level diminishes resulting in rebound pain.
    Opiates dampen the effects of adrenaline.
    We compensate by increasing adrenaline levels.
    When the opiate level diminishes the increased adrenaline levels are uncovered and manifest as withdrawal symptoms such as anxiety, irritability, crawling skin (goosebumps), diaphoresis, nausea, and diarrhea.
    At higher doses and with some susceptible individuals the Opiate Induced Hyperalgesia is greater than the pain relief provided and the opiate causes pain to worsen (Classic OIH).

  2. John Ewing MD

    Also, I agree with you that buprenorphine with or without naloxone is an excellent pain medication and that it is typical that after 6-8 weeks many to most chronic pain patients report better pain relief than with conventional opiates. I think that the agonist/antagonist action of buprenorphine provides a ceiling effect and that Dynorphin levels decrease to match this. This results in what I have come to call an “Analgesic Zone Migration”. Once this is complete most patients report excellent pain relief.
    It is also intriguing to think about kappa receptor effects.

  3. John Ewing MD

    Our ability to pause and plan and to organize our intentions gives us the capacity of self-control. During states of urgency and extremes of euphoria, anxiety, or anger we do not have the time it takes to reflect and organize our responses to what is around us. Instead, we react quickly and often out of habit. When we use an opiate (that imitates endorphin), we are altering our stress response modulation system. We then enter a state where we are more likely to experience states of euphoric disinhibition or to have uncontrollable states of anxiety and anger.
    The repeated use of an opiate results in diminishing euphoric effects and increasingly dysphoric after effects. Over time the person is compelled in a Faustian bargain to keep using the opiate to manage and control their states of severe anxiety and irritability. It is not that they are unable to control their use of an opiate, it is that opiate use is necessary to control their irritability, anxiety, and dysphoric lack of energy and motivation and that they have no choice to do otherwise.

  4. Leslie

    I have been a chronic pain patient for close to 25 years. Last year my doctor decreased my morphine dose to be in compliance with the new Cdc guidelines. This happened over the period of 8 months and I was having trouble with withdrawal symptoms. I was offered clonidine and nothing else. I didn’t want to be in trouble with my doctor for noncompliance so I signed myself into inpatient rehabilitation. I went into withdrawal and was given buprenorpine. I was continued on Subutex outpatient. After 2 months I began to notice a decrease in my leg pain. I have a 2 level lumbar fusion since 1995 and have has severe pain in my back and referred down my legs. I used to have steroid injections to get relief. Now after 4 months on buprenorpine therapy I have no more leg pain. I have localized pain in my back and neuropathy in my feet,but even some of the back pain has been reduced. I am walking 2 miles 6 times a week now and feel 20 years younger. I will never use morphine again. One problem is with getting Subutex for pain. I have to do the addiction counseling thing and I’m not the typical addict. I never had the payoff of a high off of morphine because I was taking it as directed. It wouldn’t be logical for me to go back to taking it since the control my pain is better with Subutex, but I’m lumped into the addict category. I didn’t get thrown out of the pain clinic I used for 17 years and could go back any time I wanted to but for obvious reasons won’t. Why isn’t buprenorpine used in pain clinics as well as in addiction therapy?

    • There are some doctors using it, and I think that will increase going forward. One problem is that the various forms of buprenorphine are more expensive than ‘plain old agonists’ like morphine and oxycodone, so insurers fight paying for them. If I prescribe buprenorphine meds for pain, insurers deny coverage, saying that I should instead use a cheaper alternative like oxycodone. There is also some confusion out there, with some doctors thinking incorrectlyl that they cannot use Suboxone or Subutex for pain. They could, and that wouldn’t even require the special certification. The buprenorphine certification is only needed to use buprenorphine meds to treat addiction– and ANY doc with a valid DEA registration can prescribe buprenorphine for pain treatment.

  5. William Taylor, MD

    Interstitial cystitis should be on your list.
    With generic competition to Suboxone, there’s no economic incentive for pharma to get a pain indication approval for plain old sublingual buprenorphine. If nobody makes money, the very important story of buprenorphine for pain remains untold.

  6. Lori Janeiro

    I have been given Suboxton for pain. I’m going on month two so far Ssi has paid for this. My doctor thinks I may end up in counseling which as the above poster says she’s not an addict neither am I. Although the pharmacy told me that “I should not use my next dose of Herion” which I never have tryed. I love the stereotypes. And she imbarrassed me bad!!! How ever I don’t care who you are once you take an opiates for more then a week you will feel withdrawls. I have been on pain meds 21 years and now feel wonderful. Except for these SWEAT episodes. Only when I take my subs. Why is that. Which actually is why I am here looking for an answer. Anyone else experience this please feel free to drop me a note. And I’m 57 and have been thru the change of life in 2000 I was put there by hysterectomy…Help me Mr. Wizard…

    • Mr Wizard…. wasn’t there a guy on Saturday TV in the 1960’s by that name? Yes, there he is: http://philosophyofscienceportal.blogspot.com/2008/04/mr-wizardmissed-mentor.html
      Thank heavens for Google!
      Sweats are common with opioids. They are triggered during withdrawal, but are also common during opioid effects from any opioid drug or medication. People notice them more with methadone and buprenorphine, I suspect mainly because there aren’t other things– like being ‘high’– to notice. Sweating is by far the most-common complaint that I hear about from my own patients.
      Meds don’t work well for sweats, and you wouldn’t really want them to, as that would put you at risk for hyperthermia on a warm summer day. But people find some relief by doing something to create a ‘chill’, as soon as the hot flash starts. If you are carrying a cold beverage, touch it to your neck. Or carry a damp cloth in your back pocket, and touch that to your neck, or some other sensitive part of the body. If you have access to a sink, run cold water over the backs of your hands. If you have A/C in the car, turn it on full blast, and direct it to your face.
      There aren’t any great solutions, though. If you figure something out, please let me know!

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.